Infection-Associated Transient Neutropenia Mimicking Methimazole-Induced Agranulocytosis in Graves' Disease: A Diagnostic Dilemma

Read full text
Authors: Saraswathi Saiprasad, Narayana Swamy, Theresa Cao, Sriharika R. Gottipolu
Cited by: 0
References: 7

Abstract

Methimazole is the preferred antithyroid drug for Graves' disease but is rarely associated with agranulocytosis, a potentially life-threatening adverse effect that traditionally mandates permanent drug discontinuation. Agranulocytosis is defined by an absolute neutrophil count (ANC) below 500 cells/µL. We report a case of severe neutropenia occurring during methimazole therapy in a young woman with Graves' disease that closely mimicked methimazole-induced agranulocytosis but was ultimately consistent with infection-associated transient neutropenia. While receiving methimazole, the patient developed acute tonsillitis with a nadir ANC of 0.06 × 10³/µL, prompting immediate discontinuation of therapy. Rapid hematologic improvement was observed within approximately 24 hours, with continued recovery of neutrophil counts as the infection resolved. In contrast, thyroid indices worsened following methimazole withdrawal, necessitating a time-sensitive management decision. After objective evidence of hematologic recovery and careful reassessment of causality, methimazole was cautiously reintroduced at a reduced dose under predefined stopping rules and close laboratory monitoring, resulting in sustained neutrophil normalization and continued thyroid control. Reintroduction of antithyroid drug therapy is not standard practice in confirmed antithyroid drug-induced agranulocytosis, and both methimazole and propylthiouracil remain contraindicated in that setting. This case does not alter established recommendations but highlights practical clinical features, particularly ANC trajectory, timing of recovery, and infectious context, that may help distinguish classic drug-induced agranulocytosis from transient infection-related neutropenia and support highly individualized, patient-centered decision-making when ideal care pathways are constrained.

Fields of Study & Subjects

Blood disorders and treatments Thyroid Disorders and Treatments Pharmacovigilance and Adverse Drug Reactions

Publication details

Journal / source
Cureus
Volume
18
Issue
2
Pages
e103363–e103363
Publication date
10 February 2026
Language
EN